Articles and Case Studies

An Insulin Incident...

22 Nov 2012

The 58 year old insulin dependent diabetic patient was admitted for treatment of presumed gastroenteritis. The JMO completed the medication chart and charted ‘20U’ of long acting insulin.

The nurse on the ward was not familiar with the use of insulin and, in fact, was not familiar with treating diabetic patients. She read the JMO’s order as 200 Units of insulin and proceeded to administer this dose to the patient. Soon after, the patient became clammy and lost consciousness. The diagnosis of hypoglycaemia was promptly made and appropriate treatment instituted. Fortunately, the patient did not suffer any long term adverse sequelae of the insulin overdose. 

This case underscores the importance of avoiding the use of the abbreviation ‘U’ for Units of medication. When charting insulin or heparin, the word ‘Unit’ should be always be used (rather than “U”) in order to prevent errors involving an overdose of these medications.

Emergency Medicine
 

Library

How to Respond to a Complaint

Even a complaint that may seem trivial is important to the patient. MDA national Medico-legal Adviser and practicing GP, Dr Jane Deacon, discusses how to respond to a complaint.

Podcasts

11 Apr 2019

Top Tips and Medico-legal Mistakes Part 1

MDA National Executive Professional Services Manager and GP, Dr Sara Bird, explains how to be better prepared and avoid common medico-legal mistakes.

Podcasts

11 Apr 2019